Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 48, NWS Tucson, AZ

August 2, 2019Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2019, 12:59 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2019, 12:59 PM MST (19:59 UTC)
Expired
Aug 2, 2019, 1:45 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 10 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS55 KTWC 021959
SVRTWC
AZC019-023-022045-
/O.NEW.KTWC.SV.W.0048.190802T1959Z-190802T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1259 PM MST Fri Aug 2 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 145 PM MST.

* At 1258 PM MST, a severe thunderstorm was located 7 miles north of
  Sonoita, or 20 miles southeast of Sahuarita, moving north at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sonoita and Corona De Tucson. 

This includes the following highways...
 Route 82 between mile markers 38 and 43.
 Route 83 between mile markers 35 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3171 11048 3170 11076 3194 11082 3196 11051
TIME...MOT...LOC 1958Z 175DEG 6KT 3179 11066 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
2 follow-up statements
714 
WWUS55 KTWC 022025
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
125 PM MST Fri Aug 2 2019

AZC019-023-022045-
/O.CON.KTWC.SV.W.0048.000000T0000Z-190802T2045Z/
Pima-Santa Cruz-
125 PM MST Fri Aug 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR EAST CENTRAL PIMA AND NORTHERN SANTA CRUZ COUNTIES...

At 125 PM MST, a severe thunderstorm was located 10 miles southeast
of Corona De Tucson, or 18 miles southeast of Sahuarita, moving north
at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sonoita and Corona De Tucson. 

This includes the following highways...
 Route 82 between mile markers 40 and 42.
 Route 83 between mile markers 36 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3172 11049 3171 11076 3194 11082 3196 11051
TIME...MOT...LOC 2025Z 175DEG 6KT 3184 11066 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
238 
WWUS55 KTWC 022043
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
143 PM MST Fri Aug 2 2019

AZC019-023-022052-
/O.EXP.KTWC.SV.W.0048.000000T0000Z-190802T2045Z/
Pima-Santa Cruz-
143 PM MST Fri Aug 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA AND NORTHERN
SANTA CRUZ COUNTIES WILL EXPIRE AT 145 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3172 11049 3171 11076 3194 11082 3196 11051
TIME...MOT...LOC 2042Z 191DEG 4KT 3181 11059 

$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:33 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 2, 9:33 AM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
933 AM MST Fri Aug 2 2019

.UPDATE...

Most recent high resolution model guidance predicting isolated
thunderstorm activity to begin during the late morning hours and
persist into the evening. The main areas of focus will be south
and east of Tucson, but cannot rule out activity in and around
Tucson at some point today. Main threats will be heavy and intense
rainfall, as the atmosphere is quite moist. Particular concerns
are for potential debris flows near the Frye Burn Scar area, as
well as heavy intense rainfall near the International Border. In
addition to convective activity today, attention should be paid to
hotter than normal temperatures. With many area schools starting
early next week, extra caution should be taken to prepare
children. MJS

.PREV DISCUSSION... /issued 303 AM MST Fri Aug 2 2019/

.SYNOPSIS...Temperatures in most of southeast Arizona will climb
to above average today through Monday. Daily rounds of isolated
to scattered showers and thunderstorms will be most prevalent
south and east of Tucson.

&&

.DISCUSSION...Currently across SE AZ, skies are mostly clear to
partly cloudy. This should allow for ample heating, which should
lead to MLCAPE values in the 1000-1500 j/kg range this afternoon.
Moisture remains in the area with GOES 16/17 satellite estimating
around 1.6" PWAT across the central and western portions of the
CWA and slightly lower across the eastern section. This also
lines up quite well with the SPC RAP analysis for the region.
Digging into the high resolution models and analyzing satellite
imagery, there appears to be some marginally enhanced mid/upper
level flow across west TX and northern Chihuahua, which is
forecast to move across southern AZ later this afternoon. Another
sneaky hint this exists, is a cluster of storms that developed the
past hour or so. Although its nothing to write home about, it
should be enough for an average monsoon day. This means convection
would be noticeably more active than yesterday. Storms should
initially form across the higher terrain and as flow increases
during the afternoon, will likely move into some valley
locations. This will further be enhanced by the typical outflow
bndry ping pong in the late afternoon and early evening. The main
threat today will be for localized heavy rain. In fact, WPC
updated the day 1 excessive rainfall outlook to account for the
possibility by introducing a marginal risk. Gusty outflow winds
will also be possible with the stronger storms.

Convection should linger into the evening as the weak forcing
will still be moving across the area. Some forecast models try and
keep convection going across the International Border, but
confidence is low on this solution. It will be dependent on any
MCS development over northern Sonora.

Isolated to scattered showers and thunderstorms continue each day
through the weekend and into early next week. Temperatures are
expected to remain above average.

Models remain in agreement, that an upswing in convection is
possible by the middle of next week and persisting through the
rest of the week. This would also come with temperatures lowering
to normal.

&&

.AVIATION...Valid through 03/12Z.
SCT-BKN clouds AOA 25k ft with SCT-BKN clouds 8-12k ft developing
aft 02/18Z. Scattered SHRA/TSRA return aft 02/19Z, diminishing aft
03/04Z. Light and variable surface winds except trending westerly
during the afternoon hours. Gusty and erratic winds near any TSRA
with local MVFR CIGS and VSBYS. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...We'll see enough moisture in the area for a
chance of mainly afternoon and evening showers and thunderstorms
into the weekend, with an increase in storm coverage the first half
of next week. Minimum RH values will remain above 20-25 percent, and
overnight recoveries will be very good. Gusty erratic outflow winds
from storm outflows, otherwise normal wind trends.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:18 PM MSTSpecial Weather StatementTWC27 min
Aug 1, 7:37 PM MSTSpecial Weather StatementTWC23 min
Aug 1, 7:53 PM MSTSevere Thunderstorm WarningTWCPima35 min
Aug 2, 1:01 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 2, 1:21 PM MSTSpecial Weather StatementTWC24 min
Aug 2, 1:25 PM MSTSpecial Weather StatementTWCCochise35 min
Aug 2, 1:47 PM MSTSpecial Weather StatementTWC28 min
Aug 2, 1:53 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Aug 2, 2:15 PM MSTSpecial Weather StatementTWCCochise30 min
Aug 2, 2:22 PM MSTSevere Thunderstorm WarningTWCCochise38 min
Aug 2, 2:40 PM MSTSpecial Weather StatementTWCCochise35 min
Aug 2, 4:39 PM MSTSpecial Weather StatementTWCGreenlee36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.